Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy
Jun 29, 2008

I was diagnosed in Nov. 2007 with PCP. My CD4 count was about 20. My doctor put me on Truvada and Isentress. At the first checkup, CD4 count was up to almost 200. I've been having serious neuropathy in my feet and triceps, and to some degree all throughout my body. My feet and arms burn, sting, tingle, numbness and pain. I often have a burning sensation throughout my body as well as a mild stinging. I have a rash on my forehead that looks like a sunburn. Prior to the diagnosis, I had a cyst which was causing sciatica, and I had some PN in my right foot as a result. The cyst was removed 3 years ago. It's not clear to me whether the PN is caused or aggravated by the meds. This med regimen is not known to cause PN, but there is some evidence that tenofivir can do this. I have been to a neurologist also, and we've tried Neurontin and Cymbalta. The neurontin helped the stinging, but made everything else much much worse and made me so fatigued I couldn't function. The Cymbalta was liking drinking 10 gallons of coffee and having the flu. I got off the neurontin and things improved, but I still am bothered by the all-body burning and tingling and the feet/arms issues. The only way to know if the meds are part of the problem is to change the meds. That scares me a lot. This regimen is keeping the virus under control and changing it makes me very anxious. Do you think it's worth trying? There is only scant evidence that tenofivir cause PN, but there is a possibility. How likely is it that a different med would help? I had some PN in my right foot prior to taking meds, but since starting on the meds it has gotten much worse. Thanks

Response from Dr. Henry

You make a good case for a therapeutic substitution trial using alternative HIV drugs. Perhaps a boosted protease inhibitor could be substituted for the Truvada if you are fully suppressed(ie continue the Isentress and possibly adding abacavir if your are HLBV B5701 negative). FTC in the Truvada also rarely aggravates peripheral neuropathy so a trial off the Truvada might be warranted for several months. KH



Previous
Hemhorroids?
Next
numbness in feet

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement